Oct 7, 2011
I am becoming increasingly desperate in trying to escape the ever increasing and spreading pain of my "Painful HIV-Associated distal symmetrical polyneuropathy" as it was called in a Research study I was involved in in 2004. Otherwise I call it painful peripheral neuropathy. I am a 71 year old woman, positive for 13 years. I started feeling the neuropathy (feet first) about five months after starting treatment - at the time using Zerit which is now infamous for it's relationship to neuropathy. I am now on Reyataz and Epzicom both of which have among their possible side effects the understatement of possible "tingling and numbness" (shorthand for "those with neuropathy, BEWARE" I am however in the CD4 count department doing exceedingly well. I, under Dr's suggestion went on a 6 to 9 month med vacation about 6 years ago. The hope was that the nerve pain would subside but no, and after a few months of unchanged high cd4 count, the coun started sliding and eventually I had a slightly perceptable viral load. I questioned a different doctor at a local forum about women over fifty and whether the restarting point should be different than that for men. He said yes and later became my doctor and my numbers and percent are much improved again. I've tried numerous neurological meds and ended up with lousy ability to tolerate. and mild improvement - not enough to give up my ability to function as a human in the world. Am in the midst of withdrawing myself from Oxycodone and Hydrocodone and possibly also from clonazapm. The pain of course is becoming fiercely unbearable again and Am seeing a neurologist who is experienced to HIV patients next month. Has the TENS machine that blocks nerve impulses somewhat in post shingles paing ever been used for my type problem?? Or is there any research in the retraining of neural pathways -and if so that would include old folk like me?? and HOW DOES ONE FIND RESEARCH PROJECTS that might help this condition. I can barely sleep and also feel very lethargic most of the waking hours. with the reduced pain meds my mind feels better but????my feets are definitely failing me now. They are freezing Feel like hot needles are sticking into them all over and it's gone up my legs and started in my hands. Everything I read is VERY discouraging. Sort of a chosse between living out my life barely able to function or feel human but in extreme pain that few others are even able to believe is real. HELP!
Response from Dr. Henry
Tough situation-you might consider discussing whether you can be placed on a regimen with no nukes at all (in case the ones you are on now are still causing further mitochondrial damage). I assume you have been to a good pain clinic and have tried capcaisin or lidocaine patches or fentyl patches for pain relief? No easy answers in cases like yours unfortunately with research proceding slowly as your description clearly documents. KH
Red sore on scalp
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.